Antimalarial-Induced Cardiomyopathy May Be Underrecognized in Systemic Lupus Erythematosus
Certain biomarkers, such as cTnI and BNP, and imaging findings may lead to early diagnosis and enhance survival in patients with AMIC.
Antimalarials used to treat systemic lupus erythematosus (SLE) were associated with antimalarial-induced cardiomyopathy (AMIC) in a small sample of patients, most of whom saw regression of hypertrophy and steadily declining cardiac biomarkers after antimalarial cessation, according to findings published in The Journal of Rheumatology.
The use of antimalarials for SLE has been a therapeutic mainstay for years, with recognized risks for retinal damage being the major adverse effect. However, isolated cases of cardiac disease, including hypertrophic cardiomyopathy and heart failure, have also been reported sporadically. Investigators sought to better characterize and understand patients with AMIC, focusing on diagnosis and long-term follow-up, with the eventual aim of defining optimal treatment duration.
Clinicians at the Toronto Lupus Clinic selected patients who displayed heart failure signs and symptoms or had abnormal cardiac biomarker levels (specifically, cardiac troponin I (cTnI) or brain natriuretic peptide (BNP) – for further cardiac investigation. Endomyocardial biopsy (EMB) was used to confirm definite cases of AMIC, whereas cardiac magnetic resonance imaging (cMRI) and other techniques were used to identify possible AMIC.
A total of 8 patients (median age, 62.5 years; 100% women; median SLE duration, 35 years; median antimalarial duration, 22 years) with definite or likely AMIC were described in the study. There were 3 individuals in whom AMIC was confirmed using EMB and 4 more who were diagnosed with probable AMIC, using primarily cMRI. One patient had septal and left ventricular hypertrophy and complete atrioventricular block, along with ocular toxicity.
All participants had abnormally elevated cTnI and BNP, and 7 patients also had chronically increased creatine phosphokinase. Structurally, all patients demonstrated septal and left ventricular hypertrophy, and half the group also had right ventricular hypertrophy. In addition, although only 1 patient was diagnosed with systolic functional impairment, diastolic dysfunction was found in 7 individuals.
One patient died during long-term follow-up from refractory heart failure. In the remaining 7 patients, antimalarial cessation resulted in gradual hypertrophy regression in the ventricles, but not the septum, as well as steady biomarker level reductions. In contrast, discontinuation of antimalarials did not alleviate conduction abnormalities in those with any type of conduction block, with 2 participants displaying continued progression of damage.
"Once considered extremely rare, AMIC seems to be underrecognized, probably because of the false attribution of heart failure or hypertrophy to other causes. Certain biomarkers (cTnI, BNP) and imaging findings may lead to early diagnosis and enhance survival," noted the authors, adding, "Patients taking prolonged [antimalarial] treatment, and particularly those with chronically elevated [creatine phosphokinase], are at risk and should be monitored closely." They recommended that prompt antimalarial cessation be initiated on suspicion of AMIC.
Tselios K, Deeb M, Gladman DD, et al. Antimalarial-induced cardiomyopathy in systemic lupus erythematosus: as rare as considered? J Rheumatol. doi: 10.3899/jrheum.180124